Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Effexor an opiate?

Posted by dhldn on December 8, 2001, at 11:40:37

In reply to Re: I've had success. Why won't you print that? Noddie, posted by Leo on March 16, 2001, at 17:21:15

It is concerning that venlafaxine has a close structural similarity to tramadol (a new narcotic analgesic). There is evidence that it has analgesic effects that are blocked by naloxone; that suggests it may be acting partly as an opioid drug.

It seems that venlafaxine may be particularly prone to interact with MAOIs and thus be implicated in fatal serotonin syndrome reactions.

Venlafaxine, when used in larger doses of over ~150 mg, may cause hypertension in some people, another problem that requires monitoring and may debar its use in some patients.

What the place of venlafaxine should be at lower doses (ie up to ~150 mg) in primary care is hard to judge. It shares the low interaction propensity (via CYP450) of sertraline and citalopram; but at lower doses probably has no particular advantages and is much more toxic in over-dose than any of the SSRIs or even than some of the old tricyclic antidepressants.

It behoves us all to be especially cautious about drugs when there is uncertainty over the mechanism of their action. Venlafaxine's toxicity in over-dose and its similarities to the narcotic analgesic 'tramadol' warrant close monitoring and caution.

My evaluation of the current evidence is that venlafaxine should be used sparingly in primary care settings with care and due recognition of the uncertainties surrounding it; wether it will prove suitable as a treatment for generalised anxiety disorder may become a contentious issue.

History repeatedly demonstrates that new is not always better. History is repeatedly ignored.


The FDA have now officially amended the product information on venlafaxine (2000) as follows:--

Discontinuation symptoms have been systematically evaluated in patients taking venlafaxine.... Abrupt discontinuation or dose reduction... is associated with the appearance of new symptoms, the frequency of which is increased at higher doses and with longer duration of treatment.
Reported symptoms:--
agitation, anorexia, anxiety, confusion, coordination impaired, diarrhea, dizziness, dry mouth, dysphoric mood, fasciculation, fatigue, headaches, hypomania, insomnia, nausea, nervousness, nightmares, sensory disturbances (including shock-like electrical sensations), somnolence, sweating, tremor, vertigo, and vomiting.
It is therefore recommended that the dosage of Effexor be tapered gradually and the patient monitored. The period required for tapering may depend on the dose, duration of therapy and the individual patient.

Subscribe to 'Psychopharmacology update notes' to see a fuller analysis and references.


Dr Ken Gillman MRC Psych

PsychoTropical Research


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:dhldn thread:13781
URL: http://www.dr-bob.org/babble/20011202/msgs/86311.html